Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 31, 2003, 3:08 PM EDT for Dinwiddie County, Prince George County, City of Petersburg, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 3:08 PM EDT (19:08 UTC)
- Expired
- May 31, 2003, 3:40 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Petersburg, VA, Dinwiddie County, VA, Prince George County, VA
The radar
The Norfolk radar (KAKQ), 34 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS51 KAKQ 311908 SVRAKQ VAC053-149-730-311940- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 308 PM EDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 340 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF REAMS...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TEMPLETON AND RICHARD BLAND COLLEGE AROUND 310 PM PRINCE GEORGE GOLF COURSE AROUND 315 PM DISPUTANTA AROUND 320 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3718 7756 3702 7749 3704 7707 3720 7709 $$ 22
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:49 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 31, 10:49 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1049 AM EDT SAT MAY 31 2003 SHWRS BUT NO TSTMS HAVE MOVED ACRS MUCH OF THE AREA SO FAR THIS MORNING. BACK EDGE OF PRECIP ALREADY THRU WRN ZONES W/ SOME BREAKS IN THE CLOUDS SEEN ON SATL. AREA IN MODERATE RISK FOR SVR WX THIS AFTN AS/ UPR JET LFQ DIV WL COMBINE W/ SFC FRONT AND INSTABILITY. STR WINDS AND LG HAIL POSSIBLE W/ FAIRLY LOW (9 TO 10K FT) WET BULB ZERO VALUES ALONG W/ A DRY AIR PUSH IN THE MID LVLS. WILL REFRESH ZONE WORDING AND ADD MENTION OF POSSIBILITY OF SEVERE FOR THIS AFTN/EVENG STORMS AND UPDATE SKY CVR PER CRNT TRENDS. MARINE: NO CHANGES W/ MRGNL SCAS THIS AFTN INTO TNGT...THEN SCAS LIKELY SUN. .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND VA PRTN CHES BAY. BROWN
Hazardous weather outlook, May 31, 6:10 AM EDT, 8 hours 58 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 610 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 31, 11:44 AM EDT, 3 hours 24 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1143 AM EDT SAT MAY 30 2003 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING... .THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. .TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95. .SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS. .SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... ISOLATED TORNADOES... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. HURLEY
Special weather statement, May 31, 11:51 AM EDT, 3 hours 17 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1143 AM EDT SAT MAY 30 2003 ...SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING... .THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. .TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95. .SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS. .SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... ISOLATED TORNADOES... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. HURLEY
Special weather statement, May 31, 2:15 PM EDT, 53 minutes before
VAZ066>068-070-071-080>083-088-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 215 PM EDT SAT MAY 31 2003 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS WERE MOVING TO THE EAST AT 50 MPH. THE THUNDERSTORMS WILL REACH... WINTERHAM AND CHULA AROUND 220 PM BLACKSTONE AND SPAINVILLE AROUND 225 PM SKINQUARTER AND MOSELEY AROUND 230 PM HEBRON AND FORD AROUND 235 PM POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM CHESTERFIELD AND CENTRALIA AROUND 245 PM WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE WITH THESE STORM. HURLEY && LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:32 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 28 min |
| May 31, 4:13 PM EDT | Special Marine Warning | AKQ | 62 min | |
| May 31, 5:16 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 44 min |
| May 31, 5:31 PM EDT | Special Marine Warning | AKQ | 59 min | |
| May 31, 5:52 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 43 min |
| May 31, 5:58 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 37 min |
| May 31, 6:17 PM EDT | Tornado Warning | AKQ | Brunswick, Greensville | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.